Virginia, 2007High Wind in Virginia, December 16, 2007
December 16, 2007 · NWS RNK · 21 events in 21 counties and zones
As low pressure moved northeast along the East Coast, strong northwest winds in its wake resulted in downed trees and power lines.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $198,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As low pressure moved northeast along the East Coast, strong northwest winds in its wake resulted in downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 16, 4:34 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Dec 16, 4:34 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EST SUN DEC 16 2007
.SYNOPSIS...
A COMPLEX STORM SYSTEM WITH LOW PRESSURE CENTERS OVER OHIO AND THE
DELMARVA WILL CONTINUE TO DEEPEN AND MOVE NORTHEAST ACROSS NEW
ENGLAND TODAY. HIGH PRESSURE WILL BUILD INTO THE EASTERN UNITED STATES
FOLLOWING THIS SYSTEM ON MONDAY AND TUESDAY.
&&
.NEAR TERM /UNTIL NOON TODAY/...
BAND OF RAIN ALONG THE FRONT WILL MOVE THROUGH THE COUNTY WARNING
AREA BETWEEN 09Z-15Z. JUST A HANDFUL OF OBSERVATIONS THAT AREA
BELOW 32 DEGREES AT 08Z. ONLY EXPECT LIGHT AMOUNTS WITH ANY
ADDITIONAL RAIN THROUGH 15Z THIS MORNING SO WILL CANCEL FREEZING
RAIN ADVISORY AND ICE STORM WARNING AT 5AM.
&&
.SHORT TERM /NOON TODAY THROUGH 6 PM MONDAY/...
BEHIND THE FRONT PRESSURE RISES...COLD AIR ADVECTION AND 850
WINDS STILL SUPPORT HIGH WINDS...ESPECIALLY FROM 18Z-06Z. ALSO
AFTER 18Z THERE WILL BE ENOUGH LOW LEVEL MOISTURE IN THE THE
WESTERN UPSLOPE AREA FOR SNOW SHOWERS. CROSS SECTIONS OF COUNTY
WARNING AREA SHOW 30-40 KNOTS FOR MUCH OF THE AREA ABOVE 2000
FEET FROM 18-06Z. THE GFS EVEN HAD 60 KNOTS ALONG THE BLUE RIDGE
NORTH OF ROANOKE ABOVE 3500 FEET. WILL CONTINUE CURRENT HIGH WIND
WARNING AND WIND ADVISORY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE PRESSURE GRADIENT WILL DECREASE BY MONDAY NIGHT AS THE CENTER OF
SURFACE HIGH PRESSURE APPROACHES THE WESTERN PARTS OF THE REGION.
UNDER MOSTLY CLEAR SKIES...LOWS WILL BE COLD WITH READINGS FROM
THE TEENS TO THE LOWER 20S.
A MORE PERSISTENT ZONAL FLOW RETURNS ACROSS CENTRAL AND EASTERN
CONUS WITH A SERIES OF WAVES TRAVERSING THIS FLOW INTO OUR AREA.
DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT. A SHORTWAVE WILL
PROGRESS MAINLY NORTH OF THE REGION WEDNESDAY WITH ONLY THE WESTERN
SLOPES OF THE SE WV MOUNTAINS HAVING ISOLATED SHOWERS/SNOW SHOWERS.
THE SECOND WAVE WILL HAVE A GREATER IMPACT ON OUR WEATHER. THIS ONE
WILL PROGRESS OUT OF OKLAHOMA EASTWARD AND BRING FIRST WARM FRONT
ASSOCIATED RAIN TO THE AREA WEDNESDAY NIGHT INTO THURSDAY...AND THEN
THURSDAY NIGHT INTO FRIDAY SHOWERS ARE MORE LIKELY AS THE ASSOCIATED
COLD FRONT APPROACHES AND THEN MOVES THROUGH THE AREA.
THE CYCLE CONTINUES SATURDAY INTO SUNDAY WITH ANOTHER SYSTEM
EJECTING OUT OF OK/TX...WITH MOISTURE RETURNING DURING THE WEEKEND.
FOLLOWED GMOS WITH ONLY MINOR TWEAKS FOR COORDINATION.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
IFR CONDITIONS WILL CONTINUE OVERNIGHT FOR MOST SITES...ALTHOUGH
KBLF/KLWB WILL BREAK OUT FIRST...AND MAY BOUNCE BETWEEN IFR/MVFR
CIGS AS DOWNSLOPING SE WINDS AND WAA CONTINUE. PERIODS OF IFR
EXPECTED AT KROA/KLYH/KDAN WITH RAIN AND POCKETS OF FREEZING RAIN.
STRONG WINDS SUNDAY WILL HINDER AVIATION OPERATIONS AT ALL
TERMINALS. THIS WILL OCCUR IN CONJUNCTION WITH OCCLUDED FRONT
CROSSING THE REGION FROM 12Z- 16Z. GUSTS TO 40KTS MAY OCCUR JUST
BEHIND THE BOUNDARY AT KLWB...WITH CIG AND VIS RESTRICTIONS DUE TO
DEVELOPING SNOW SHOWERS WITH UPSLOPE FLOW AND MOISTURE STILL
AVAILABLE TO 8KFT. THIS WILL ALSO OCCUR AT KBLF SUN AFTERNOON TO A
LESSER DEGREE. STRONG WINDS WILL BE ABLE TO MIX DOWN TO THE
SURFACE AT KROA...WITH 40KT GUSTS LIKELY AROUND 18Z. WINDS WILL
BE SOMEWHAT WEAKER AT KLYH AND KDAN...BUT SKIES WILL ALSO BE
CLEARING THERE.
MVFR/IFR CONDITIONS WILL CONTINUE IN SNOW SHWS SUNDAY NIGHT AT
KLWB...AND PERHAPS ALSO KBLF UNTIL EARLY MONDAY. ELSEWHERE VFR
CONDITIONS ARE EXPECTED FOLLOWING THIS SYSTEM MONDAY THROUGH
WEDNESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM NOON TODAY TO 4 AM EST MONDAY FOR
VAZ010>020-022>024-032>035.
ICE STORM WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR VAZ011-
014-016>020-022>024-034-035.
FREEZING RAIN ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
VAZ010-012-013-015-032-033-045>047.
WIND ADVISORY FROM NOON TODAY TO 4 AM EST MONDAY FOR VAZ007-
009-043>047-058-059.
NC...HIGH WIND WARNING FROM NOON TODAY TO 4 AM EST MONDAY FOR
NCZ001-002-018.
FREEZING RAIN ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
NCZ001>003-018-019.
WIND ADVISORY FROM NOON TODAY TO 4 AM EST MONDAY FOR
NCZ003>006-019-020.
WV...ICE STORM WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR WVZ044-
045.
FREEZING RAIN ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
WVZ042-043.
WIND ADVISORY FROM NOON TODAY TO 4 AM EST MONDAY FOR
WVZ042>045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...KK
AVIATION...KK/KMHazardous weather outlook, Dec 16, 6:16 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 AM EST SUN DEC 16 2007
NCZ001-002-018-VAZ010>020-022>024-032>035-171130-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
616 AM EST SUN DEC 16 2007
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS OF ICE
ACCUMULATION.
NCZ003>006-019-020-VAZ043>047-058-059-171130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
616 AM EST SUN DEC 16 2007
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS OF ICE
ACCUMULATION.
VAZ007-009-WVZ042>045-171130-
TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-GREENBRIER-
616 AM EST SUN DEC 16 2007
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS OF ICE
ACCUMULATION.
High Wind, Wythe
- When
- December 16, 8:30 AM EST to 10:30 AM EST
- Where
- Wythe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Trees downed in Wytheville.
High Wind, Bland
- When
- December 16, 9:00 AM EST to 9:22 AM EST
- Where
- Bland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Trees downed in the town of Bland.
High Wind, Franklin
- When
- December 16, 11:00 AM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Trees downed across Franklin county.
High Wind, Patrick
- When
- December 16, 11:00 AM EST
- Where
- Patrick forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Strong northwest winds downed numerous trees across Patrick county.
High Wind, Grayson
- When
- December 16, 12:00 PM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High Wind, Bedford
- When
- December 16, 12:00 PM EST
- Where
- Bedford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Numerous trees and power lines downed.
High Wind, Pulaski
- When
- December 16, 12:30 PM EST
- Where
- Pulaski forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Trees blocked State Route 601.
High Wind, Carroll
- When
- December 16, 1:00 PM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
High winds downed numerous trees across Carroll county.
High Wind, Floyd
- When
- December 16, 1:30 PM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
High winds downed trees near the town of Floyd.
High Wind, Bath
- When
- December 16, 1:30 PM EST
- Where
- Bath forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
High winds downed trees across Bath County.
High Wind, Alleghany
- When
- December 16, 2:00 PM EST
- Where
- Alleghany forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Strong northwest winds blew down numerous trees.
High Wind, Roanoke
- When
- December 16, 2:00 PM EST
- Where
- Roanoke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
High winds downed trees and power lines across Roanoke county.
High Wind, Botetourt
- When
- December 16, 3:00 PM EST
- Where
- Botetourt forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
High winds blew down several trees across Botetourt county.
High Wind, Rockbridge
- When
- December 16, 3:00 PM EST
- Where
- Rockbridge forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Trees down on State Route 60.
High Wind, Amherst
- When
- December 16, 3:00 PM EST
- Where
- Amherst forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Trees down on State Route 60.
High Wind, Craig
- When
- December 16, 4:53 PM EST
- Where
- Craig forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Trees down in the town of New Castle.
High Wind, Appomattox
- When
- December 16, 5:00 PM EST
- Where
- Appomattox forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
High winds downed power lines and transformers.
High Wind, Buckingham
- When
- December 16, 5:15 PM EST
- Where
- Buckingham forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
High winds downed trees and power lines near Buckingham and Campbell corner.
High Wind, Campbell
- When
- December 16, 5:30 PM EST
- Where
- Campbell forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Trees down along Three Creeks Road near Gladys.
High Wind, Montgomery
- When
- December 16, 6:00 PM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Trees down on Cambria Street in Christiansburg.
High Wind, Giles
- When
- December 16, 6:00 PM EST
- Where
- Giles forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Trees down across Giles county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, December 16 to 17, 20071 death · 1 injured · $620,000 · 10 events
- Heavy Snow in New Hampshire, December 16, 20071 death · 3 events
- Coastal Flood in New York, December 16, 2007$7.0 million · 2 events
- Tornado and Damaging Winds in Florida, December 16, 2007$1.0 million · EF1 · 3 events
- Winter Storm in Vermont, December 16 to 17, 2007$230,000 · 16 events
- Winter Storm in New York, December 16 to 17, 2007$110,000 · 9 events
- High Wind and Strong Wind in New Jersey, December 16 to 17, 2007$25,000 · 51 kt wind · 21 events
- High Wind in North Carolina, December 16, 2007$57,000 · 50 kt wind · 3 events
- High Wind in West Virginia, December 16 to 17, 2007$50,000 · 50 kt wind · 3 events
- High Wind in Vermont, December 16, 2007$45,000 · 50 kt wind · 3 events
- Winter Storm and Winter Weather in New York, December 16 to 17, 200727 events
- Tornado and Damaging Winds in Florida, December 16, 2007$5,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66139, 66228, 66230, 66231, 66229, 66232, 66233, 66234, 66235, 66236, 66237, 66238, 66239, 66240, 66241, 66242, 66244, 66245, 66247, 66248, 66249.